Texas, 2005

High Wind in Texas, March 29, 2005

March 29, 2005 · NWS LUB · 3 events in 2 counties and zones

A strong jet stream associated with an upper-level low currently which tracked across northern New Mexico forced strong winds across the South Plains and extreme southern Panhandle. As the skies cleared during the late morning into the early afternoon, strong winds aloft mixed down to the surface and 51 knot gusts were measured by the Texas Tech West Texas mesonet sites at Denver City,…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong jet stream associated with an upper-level low currently which tracked across northern New Mexico forced strong winds across the South Plains and extreme southern Panhandle. As the skies cleared during the late morning into the early afternoon, strong winds aloft mixed down to the surface and 51 knot gusts were measured by the Texas Tech West Texas mesonet sites at Denver City, O'Donnell, and Plains, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 29, 3:30 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Mar 29, 3:30 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 AM CST TUE MAR 29 2005

.SHORT TERM...
UPPER LOW MOVING ACROSS NORTHERN ARIZONA AND INTO THE FOUR CORNERS
REGION WILL MOVE ACROSS THE SOUTH PLAINS THIS AFTERNOON. WIND SPEEDS
WILL BE THE MAIN FACTOR FOR THE SHORT TERM PERIODS. TEMPERATURES
WILL REMAIN IN THE 70S THIS AFTERNOON...BEFORE FALLING INTO THE 40S
TONIGHT.

WILL ISSUE A WIND ADVISORY FOR THE ENTIRE AREA WITH FORECAST
ISSUANCE. MID LEVEL WINDS ARE STRONG...KLBB VAD WINDS DEPICT 40-50KT
WINDS AROUND 4000 FEET...AND WHITE SANDS AND TUCUMCARI PROFILER DATA
REPORTING 50KT WINDS AT 500 MB. NAM/GFS FORECAST SOUNDINGS SUGGEST
THAT WINDS WILL INCREASE TO 35 TO 40 MPH ONCE THE HIGH CIRRUS DECK
MOVES EAST...WHICH IS EXPECTED TO BE BETWEEN 9 AM AND NOON. ONCE
THIS HAPPENS...VERTICAL MIXING OF THE STRONG MID LEVEL WINDS WILL
INCREASE...WHICH COULD LEAD TO THE OCCASIONAL GUST TO AROUND 50
MPH...AND WOULD NOT BE TERRIBLY SURPRISED TO SEE A GUST OR TWO TO
AROUND 55. WHILE THE SURFACE GRADIENT WILL STRENGTHEN...DO NOT SEE
ENOUGH EVIDENCE FOR UPGRADING TO A HIGH WIND WARNING FOR SUSTAINED
WINDS OVER 40 MPH. DAY SHIFT WILL MONITOR AND ADJUST ACCORDINGLY.
EXPECT TO SEE SOME AREAS OF BLOWING DUST THIS AFTERNOON AS WELL...AS
THERE ARE LOTS OF BARE FIELDS ACROSS THE SOUTH PLAINS.

.LONG TERM...
NEXT SHTWV TROF TO AFFECT THE REGION WILL DROP SE OUT OF THE CENTRAL
ROCKIES INTO NE NM AND ACROSS THE TX PANHANDLE LATE WED AND THU.
GUIDANCE APPEARS FAIRLY CONSISTENT WITH THE HANDLING OF THIS
SYSTEM...HOWEVER SOME RUNS SUCH AS 0Z ETA AND UKMET DROP THE
TROF/LOW SLIGHTLY FURTHER SOUTH/AND CUT IT OFF AT 500MB...WHICH MAY
BRING A CHC FOR SOME PRECIP.

FIRST...WINDY AND VERY DRY CONDITIONS ARE EXPECTED AGAIN WED AFTN AS
SFC TROF REFORMS ACROSS THE PANHANDLES DUE TO NEXT INCOMING SHTWV
TROF. ETA VERTICAL WIND PROFILE SHOWS RELATIVELY WEAK 850-700 WINDS
OF 20-30 KTS...HOWEVER ONCE AGAIN STEEP LAPSE RATES/LOW STATIC
STABILITY SHOULD LEAD TO DEEP MIXING. DO NOT HAVE ENOUGH CONFIDENCE
IN WIND CRITERIA TO HOIST A FIRE WX WATCH AT THIS TIME AND WILL
REALLY CONCERNS TO NEXT SHIFT.

AS SYSTEM MOVES INTO THE PANHANDLE...SFC WINDS WILL SHIFT TO THE NW
THU MORN AND THEN NORTH BY AFTN. STRONG 40+KT 850MB WINDS LASTING
INTO FRI MORNING WILL BRING DECENT CAA. ETA SHOWS AREA OF LOW CLOUDS
MOVING OUT OF THE PANHANDLE AND THROUGH MAINLY THE CENTRAL AND
EASTERN PORTIONS OF THE AREA DURING THE DAY THU. HAVE ADDED A SLGT
CHC OF LIGHT RAIN STARTING ACROSS THE NRN COUNTIES AND THEN
SPREADING SOUTH AND EAST. DUE TO THIS...HAVE ADJUSTED TEMPS DOWN
ACROSS MUCH OF THE CWA....ESPECIALLY THE NORTHERN COUNTIES. PRECIP
CHCS SHOULD COME TO AN END QUICKLY THU EVE AS TROF MOVES EAST.

UPR RIDGE TO BUILD IN BEHIND SHTWV TROF AND THEN WILL FLATTEN
SOMEWHAT AND THE FLOW ALOFT SHOULD CHANGE TO SW AS NEXT UPR TROF
AMPLIFIES ACROSS WEST COAST FOR THE WEEKEND. THIS ARGUES FOR
MAINTAINING DRY AND WARM CONDITIONS FRI THRU SUN. ECMWF/GFS CARRIES
THE SHTWV TROF ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS
MON/TUE...TOO FAR NORTH FOR ANY MOISTURE RETURN/PRECIP CHCS ACROSS
THE SPLNS. DRY COLD FRONT MAY MOVE INTO REGION LATE MON OR TUE TO
COOL TEMPS DOWN A BIT.

.FIRE WEATHER...
RED FLAG WARNING HAS ALREADY BEEN ISSUED FOR TODAY. PROLONGED PERIOD
OF STRONG WINDS AND LOW RH VALUES WILL COMBINE FOR EXTREME FIRE
DANGER TODAY...DESPITE THE WEEKEND RAIN/SNOW. RED FLAG WARNING
CRITERIA WILL ALSO BE POSSIBLE ON WED...FCST WIND SPEED SLIGHTLY
BELOW CRITERIA PRECLUDE ISSUANCE OF FIRE WX WATCH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        76  40  67  34 /   0   0   0  10
TULIA         77  40  69  34 /   0   0   0  10
PLAINVIEW     78  40  71  37 /   0   0   0  10
LEVELLAND     78  42  75  37 /   0   0   0  10
LUBBOCK       78  42  74  38 /   0   0   0  10
BROWNFIELD    78  42  77  38 /   0   0   0  10
CHILDRESS     81  43  76  42 /   0   0   0  10
SPUR          81  44  78  43 /   0   0   0  10
ASPERMONT     82  47  79  45 /   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING IN EFFECT FROM 6 AM UNTIL 9 PM CST TUESDAY FOR
      THE FOLLOWING ZONES...BAILEY...BRISCOE...CASTRO...
      CHILDRESS...COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...
      GARZA...HALE...HALL...HOCKLEY...KENT...KING...LAMB...
      LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL...SWISHER...
      TERRY...AND YOAKUM.
      WIND ADVISORY IN EFFECT FROM 10 AM UNTIL 9 PM CST TUESDAY FOR
      THE FOLLOWING ZONES...BAILEY...BRISCOE...CASTRO...
      CHILDRESS...COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...
      GARZA...HALE...HALL...HOCKLEY...KENT...KING...LAMB...
      LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL...SWISHER...
      TERRY...AND YOAKUM.

&&

14/33
Hazardous weather outlook, Mar 29, 6:00 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE MAR 29 2005

TXZ021>044-301200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FIRE WEATHER

A RED FLAG WARNING IS IN EFFECT TODAY AS WINDY AND DRY CONDITIONS
WILL COMBINE TO CAUSE A HIGH FIRE DANGER ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. FOR FURTHER DETAILS
PLEASE REFER TO THE RED FLAG WARNING PRODUCT ISSUED BY THIS OFFICE
AT 500 AM CST TUESDAY.

NON PRECIPITATION

A WIND ADVISORY IS IN EFFECT TODAY AS VERY WINDY CONDITIONS ARE
EXPECTED ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS. SUSTAINED WIND SPEEDS OF 35 TO 40 MPH ARE EXPECTED
WITH GUSTS TO AROUND 50 MPH DURING THE LATE MORNING AND EARLY
AFTERNOON. AREAS OF BLOWING DUST MAY ALSO ACCOMPANY THESE STRONGER
WINDS. FOR FURTHER DETAILS PLEASE REFER TO THE WIND ADVISORY PRODUCT
ISSUED BY THIS OFFICE AT 400 AM CST TUESDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Yoakum

When
March 29, 1:05 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 29, 1:45 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lynn

When
March 29, 3:30 PM CST
Where
Lynn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440165, 5440167, 5440166.